It has now been confirmed that Alyce's heart attacks were a result of the contraceptive pill
A teenager suffered seven heart attacks after a contraceptive Pill caused her to develop hundreds of blood clots. Promising show jumper Alyce Clark had been taking a daily dose of Microgynon for just one month when she suddenly collapsed at home with a cardiac arrest. By the time the 19-year-old was admitted to hospital she had been resuscitated by paramedics seven times in the ambulance. Her condition was so severe that her parents Roger, 61, and Freda, 60, were invited to 'say goodbye' to their daughter in hospital.
A CT scan revealed 'hundreds' of blood clots had travelled from her leg to her heart and then to both her lungs. But after emergency injections of an anti-blood clotting drug and two days in intensive care, Alyce eventually started to recover. She said: 'Doctors told me if I'd been over 25 I would have been brain damaged for life, but I was young and able to recover.'
Studies have shown that around 15 to 30 women in every 100,000 using the Pill will develop a potentially dangerous blood clot each year. Last week the Mail told how Shannon Deakin, 16, died from a blood clot after being prescribed oral contraceptive Dianette to clear up her acne. Now more than three years of testing by a specialist at University College London has confirmed Miss Clark's condition was caused by her contraceptive Pill. Alyce, now 22, said: 'They wanted to make sure that the blood clots hadn't been caused by anything else before they blamed the Pill. 'But I knew it must have been that. I was a fighting-fit teenager who loved sport, didn't smoke, drink or do drugs. It's nice to finally have an explanation after all these years.' Alyce had been resting at home in Cliffe, Kent after injuring her back in a riding accident when the first sign of her condition appeared. She had gone upstairs to speak to her mother and suddenly felt dizzy. She said: 'I had the overwhelming urge to sit down.
She had gone upstairs to speak to her mother and suddenly felt dizzy. She said: 'I had the overwhelming urge to sit down. But instead I collapsed and fell head first down the stairs and into a wall. 'My face was covered in blood and I had bitten down hard on my bottom lip. I knew something was seriously wrong and I told my parents to call an ambulance.'
Alyce took the contraceptive pill for just one month when she was 19 and suffered seven cardiac arrests, which ended her dream of being a show jumper forever
By the time paramedics arrived Alyce was suffering from excruciating chest pains. She said: 'I was terrified. I had no idea what was going on and could tell my parents were just as scared as I was. 'The paramedics got me into the ambulance but on the way to the hospital I stopped breathing because my heart had stopped. 'I was brought back but I had another cardiac arrest shortly afterwards, and then another, and then another. 'I was admitted to the resuscitation ward at the hospital by which time I had suffered seven near-fatal cardiac arrests. I was bleeding through my nose and mouth, and blood was escaping through my IV drips. My parents were invited in to say goodbye and no one so much as mentioned a chance of survival.'
Alyce responded to treatment at Medway Maritime Hospital in Gillingham and has recovered but she has been told she will never be able to return to showjumping. She said: They warned that my lungs would be damaged for the rest of my life and I knew it would be foolish to pursue an athletic career.' A spokesman from Bayer, which produces Microgynon, said: 'Every report about side effects on any of our products is reported to our drug safety department and thoroughly investigated by our medical experts. 'The use of any combined oral contraceptive carries a small increased risk of venous and arterial blood clots. At Bayer, patient safety comes first and Bayer regularly reviews safety related information of its products, including Microgynon. Based on the currently available information, the benefit-risk profile of Microgynon is favourable.'
Source: Daily Mail UK